Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 548, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 5, 2016, 6:06 PM CDT for Hitchcock County, Red Willow County, Nebraska. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2016, 6:06 PM CDT (23:06 UTC)
- Expired
- Sep 5, 2016, 6:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 6:20 PM CDT | HAIL 1.25 | 4 Wnw Mccook, NE | PEA TO SHOOTER MARBLE SIZE HAIL. HAIL WAS VERY BRIEF. |
| Sep 5, 6:20 PM CDT | HAIL 1.75 | 2 W Mccook, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1581 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
860
WUUS53 KGLD 052306
SVRGLD
NEC087-145-052345-
/O.NEW.KGLD.SV.W.0548.160905T2306Z-160905T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM CDT MON SEP 5 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL HITCHCOCK COUNTY IN SOUTHWESTERN NEBRASKA...
NORTHWESTERN RED WILLOW COUNTY IN SOUTHWESTERN NEBRASKA...
* UNTIL 645 PM CDT
* AT 606 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
CULBERTSON...OR 11 MILES SOUTHWEST OF MCCOOK...MOVING NORTHEAST AT
30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MCCOOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4008 10069 4012 10081 4034 10070 4026 10049
TIME...MOT...LOC 2306Z 207DEG 25KT 4010 10078
HAIL...1.00IN
WIND...60MPH
$$
JN3 follow-up statements
216
WWUS53 KGLD 052321
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
621 PM CDT MON SEP 5 2016
NEC087-145-052345-
/O.CON.KGLD.SV.W.0548.000000T0000Z-160905T2345Z/
HITCHCOCK NE-RED WILLOW NE-
621 PM CDT MON SEP 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EAST CENTRAL HITCHCOCK AND NORTHWESTERN RED WILLOW COUNTIES...
AT 621 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
MCCOOK...MOVING NORTHEAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. GOLF BALL SIZED HAIL 3 MILES WEST OF
MCCOOK.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MCCOOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4008 10069 4012 10081 4034 10070 4026 10049
TIME...MOT...LOC 2321Z 207DEG 25KT 4019 10072
HAIL...1.75IN
WIND...60MPH
$$
JN963
WWUS53 KGLD 052327
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM CDT MON SEP 5 2016
NEC087-052336-
/O.CAN.KGLD.SV.W.0548.000000T0000Z-160905T2345Z/
HITCHCOCK NE-
627 PM CDT MON SEP 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HITCHCOCK COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4019 10059 4022 10074 4034 10070 4026 10049
TIME...MOT...LOC 2326Z 207DEG 25KT 4023 10070
$$
NEC145-052345-
/O.CON.KGLD.SV.W.0548.000000T0000Z-160905T2345Z/
RED WILLOW NE-
627 PM CDT MON SEP 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN RED WILLOW COUNTY...
AT 626 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES WEST OF
MCCOOK...MOVING NORTHEAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MCCOOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4019 10059 4022 10074 4034 10070 4026 10049
TIME...MOT...LOC 2326Z 207DEG 25KT 4023 10070
HAIL...1.75IN
WIND...60MPH
$$
JN661
WWUS53 KGLD 052335
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
635 PM CDT MON SEP 5 2016
NEC145-052345-
/O.EXP.KGLD.SV.W.0548.000000T0000Z-160905T2345Z/
RED WILLOW NE-
635 PM CDT MON SEP 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RED WILLOW COUNTY
WILL EXPIRE AT 645 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL... GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GOODLAND.
LAT...LON 4019 10059 4022 10074 4034 10070 4026 10049
TIME...MOT...LOC 2334Z 207DEG 25KT 4023 10070
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:51 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 5, 3:51 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Goodland KS 251 PM MDT MON SEP 5 2016 .SHORT TERM...(This evening through Tuesday) Issued at 103 PM MDT Mon Sep 5 2016 18Z Water Vapor Imagery/Rap analysis indicated troughing across the western CONUS with PV fields indicating several small amplitude disturbances moving around base of large scale system. At the surface...front was draped across cwa running just north and west of a KLIC to KGLD to KBBW line. Main forecast concern for the period will be thunderstorm potential tonight and tomorrow...followed by fog chances around sunrise on Tuesday. Overall large scale forcing for ascent fairly weak...but with ample low level moisture in place expect thunderstorms to develop along dry line that develops to the south of frontal zone. While shear/sfc wx parameters maximize just north of front...frontal circulation would tend to favor lift in the warm/dry portion of the airmass... which is not conducive to initiating deep moist convection. As storms form to the south of the front...expect them to build to east northeast where atmosphere remains unstable. While we do see a strong llj develop tonight...forcing along it should remain to the north of the area and expect a fairly strong diurnal trend in precipitation coverage with any lingering storms ending by 06z. Precipitable water and warm cloud depth remain very similar to past several days where heavy rainfall occurred over a good portion of the area. While storm motions (including supercell motion) will be quicker than the past several days...still a threat for locally heavy rainfall even if it is not particularly long lasting. Soil definitely saturated across Logan...Greeley...Wichita...Norton and Graham counties and storm run off will be fairly high...but with spotty coverage confidence too low to issue any flash flood watches at this point...although if storm initiation begins to look favorable later this afternoon will reconsider. Otherwise...expect low clouds and stratus to redevelop north of front across northeast Colorado with another fog bank developing across Yuma county. May see a period of dense fog...but with thunderstorms likely influencing frontal position confidence in exact location not that high. Front will slowly sag south through the morning before stalling just north of Interstate 70. With potential status...could see a 20+ degree range of temps from north to south with temps in the lower 90s expected in warm sector. Front will likely serve as a trigger/focus for storm development late in the afternoon...which may impact areas recovering from heavy rain earlier this week. .LONG TERM...(Tuesday night through Monday) Issued at 246 PM MDT Mon Sep 5 2016 Main forecast issue will be chance of precipitation. Satellite showing an amplified pattern from the Pacific into the western Atlantic. Mean trough has settled over the western portion of North America. Tuesday night...the pattern is not changing much. The right rear quadrant of southwest to northeast jet is just west or slightly over the northwest portion of the area. Models are not in a hurry to move the front through. The flow aloft is parallel to the front. Do precipitation to develop along/behind the front. If these thunderstorms can generate enough of a cold pool then that should push the front further south. As it stands now the front moves into the area and gets stalled across the center of the area from southwest to northeast by late in the night. The main lift aloft looks to come through during the middle of the night. Precipitable water values are 1 to 1.5 inches during this time. Combination of all the factors will have high chance to low likely pops with the highest chances in the north and east. Wednesday/Wednesday night...Upper jet edges a little further east with jet lift near/over the far north/northwest portion. Models start diverging more during the night with the Nam and Canadian bringing the right rear quadrant further south and providing a lot better lift than the Gfs and Ecmwf which are further north and only brush the far northern portions of the area. Later data would support the further north solutions. The front and mid level lift look to exit the area by late morning. Slight chance to low chance pops will handle this nicely. After this the forecast looks dry with the surface ridge and lighter winds moving in. If no cloud cover, low temperatures could be quite fall like. Thursday...Model disagreement on mid level trough/upper level jet continues here. The Nam and Canadian moves the jet east of the area while the Gfs and Ecmwf bring a right rear quadrant into the area. Per reasoning above, the latter looks more reasonable. There is a weak shortwave trough moving through with a surface trough/weak cold front draped across the area. Current forecast is dry. We have a lot of saturated ground, the air mass is uncapped with some instability present. At this time will insert some slight chance pops. This will also transition nicely into the extended forecast. Thursday night through Monday...Rather fast westerly flow aloft will be in place through the period with really no strong troughing or ridging in place. Flow starts out with southwest to west then temporarily goes to northwest as trough to our west moves through on Friday night into Saturday. Flow flattens to a west to west southwest. Would expect numerous ill defined/timed shortwave troughs to move through during this time. This pattern looks to keep any subtropical/monsoon moisture from moving into the area. The strongest system looks to be on Thursday night. Cold front moves through the area late Thursday night into early Friday with surface high pressure building in after that. Return southerly flow increases on Sunday in advance of strong cold front that will move through the area Sunday night into early Monday. Models not terribly excited about developing any precipitation in the fast westerly flow aloft. And that makes sense since not only subtropical but also low level moisture looks to be cut off from the area. New model blend/forecaster builder has only slight chances early in the forecast and once again on Monday. That looks fine with me and matches the data. Also the temperatures look good as well. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1152 AM MDT Mon Sep 5 2016 Area of low stratus and fog behind frontal zone remains around the KIML area...but seeing indications that sfc heating winning out and cloud mass slowly retreating. Expect thunderstorms to develop bear KGLD around 22z and lift to the northeast around MCK by 00z. Right now...low probabilities prohibit any mention of prevailing thunderstorm in either terminal. Strong 50kt LLJ develops tonight which may bring potential for LLWS...but expecting sfc winds to remain up which limits overall shear. More low stratus and fog possible near the KS/NE border tomorrow behind cold front...latest guidance keeps this just to west of MCK but will have to keep a close eye on frontal position through the evening as storms develop. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JRM LONG TERM...BULLER AVIATION...JRM
Hazardous weather outlook, Sep 5, 11:50 AM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT MON SEP 5 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061700- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1050 AM MDT MON SEP 5 2016 /1150 AM CDT MON SEP 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...MAINLY ALONG AND EAST OF AN IDALIA COLORADO TO TRIBUNE KANSAS LINE. GOLFBALL SIZE HAIL...WIND GUSTS IN EXCESS OF 60 MPH AND LOCALLY HEAVY RAIN ARE THE PRIMARY THREATS THROUGH THE EVENING. THUNDERSTORM DEVELOPMENT IS EXPECTED AFTER 2 PM MDT (3 PM CDT) NEAR THE KANSAS AND COLORADO BORDER AND WILL LIFT TO THE NORTHEAST THROUGH THE EVENING HOURS ACROSS THE REST OF THE AREA. HEAVY RAINFALL WILL POSE AN ENHANCED RISK FOR FLASH FLOODING IN AREAS THAT HAVE RECEIVED HEAVY RAIN OVER THE PAST FEW DAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A FEW AREAS OF FOG ARE POSSIBLE NEAR THE NEBRASKA AND COLORADO BORDER TOMORROW MORNING. VISIBILITIES UNDER A HALF OF A MILE ARE POSSIBLE. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE CENTRAL HIGH PLAINS TUESDAY AND TUESDAY NIGHT. A FEW THESE THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT).
In the hours before
Special weather statement, Sep 5, 5:11 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 511 PM CDT MON SEP 5 2016 KSZ002-052245- RAWLINS KS- 511 PM CDT MON SEP 5 2016 ...SPECIAL WEATHER STATEMENT... AT 510 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF ATWOOD...MOVING NORTH AT 20 MPH. WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ATWOOD...LUDELL AND BLAKEMAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3958 10092 3958 10118 3989 10120 3984 10076 TIME...MOT...LOC 2210Z 194DEG 18KT 3967 10104 JN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 5:41 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 49 min |
| Sep 5, 6:20 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 19 min |
| Sep 5, 6:24 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 51 min |
| Sep 5, 6:45 PM CDT | Special Weather Statement | GLD | Red Willow | 45 min |
| Sep 5, 6:58 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.